EconPapers    
Economics at your fingertips  
 

Optimal Taxation and Discrete Choice

Laurence Ales and Christopher Sleet
Additional contact information
Christopher Sleet: Carnegie Mellon University

No 446, 2019 Meeting Papers from Society for Economic Dynamics

Abstract: In this paper we derive optimal tax equations for discrete choice economies with smooth underlying shock distributions and potentially unstructured choice sets. This approach expands the set of applications for which optimal tax equations are available, permits rich substitution patterns between choices, unifies existing results on income and commodity taxation and links optimal tax analysis to the large literature on estimating discrete choice models. The optimal tax equations that emerge highlight the role of semi-elasticities of choice probabilities to tax perturbations in shaping optimal taxes and, in particular, the implied willingness of agents to substitute from high to low taxed choices as a force dampening tax rates. We apply our approach to locational and hours choice settings.

Date: 2019
New Economics Papers: this item is included in nep-dcm, nep-pbe and nep-pub
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://economicdynamics.org/meetpapers/2019/paper_446.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:red:sed019:446

Access Statistics for this paper

More papers in 2019 Meeting Papers from Society for Economic Dynamics Society for Economic Dynamics Marina Azzimonti Department of Economics Stonybrook University 10 Nicolls Road Stonybrook NY 11790 USA. Contact information at EDIRC.
Bibliographic data for series maintained by Christian Zimmermann ().

 
Page updated 2022-12-26
Handle: RePEc:red:sed019:446